Clouds and sun
73°
Clouds and sun
Hi 80° | Lo 57°

To Your Good Health: When Doctors Seem Annoyed by Lack of Progress

Dear Dr. Roach: I have asthma. With the exception of ProAir, I am unable to use inhalers. Every time I do, I get thrush. Believe me when I say I gargle and rinse my mouth thoroughly after each use, but to no avail. I have tried every inhaler available and even have used extender tubes, but I still get thrush. I don’t know what to do. I find that more and more things are setting off asthma attacks, and my ProAir isn’t working quite as well as it used to. Do you have any suggestions? My doctor is getting aggravated with me. Thank you. — J.B.

A nswer: There are many kinds of asthma inhalers, but the most common are bronchodilators, like ProAir or albuterol, and steroid inhalers, like fluticasone or budesonide. Bronchodilators treat acute attacks, and steroid inhalers reduce inflammation and prevent attacks. Most people who have more than mild, intermittent asthma should be on a medication to treat inflammation. However, steroid inhalers, because of their suppression of immune cells, can predispose one to oral thrush, a fungal infection of the mouth.

I have found that brushing teeth, rather than simple rinsing, helps the most. Brushing mechanically gets rid of more of the steroid particles. The spacer device (extender tube) is a good idea, since it gets more of the medicine in the lungs and less into the mouth.

We doctors sometimes get upset that patients don’t get better, and it can seem like we are getting upset at you, but we really are upset at your condition and our inability to help you get better. We don’t always make that clear.

Dear Dr. Roach: I am a 55-year-old female. I work at a computer (data input) at a school. Whenever I get really stressed at work, I get a tightness around my chest and back, and my voice changes. People can always tell when I need to take a break because my voice sounds like I’m almost whispering. It goes away when I leave the workplace. What would cause this? — D.M.

Answer: People express stress in different ways. Many people experience increased muscle tension in their neck, shoulders and upper back, as it sounds like you might, and this often can lead to neck aches, lower-back discomfort and headaches. Other people get stomach discomfort, nausea or diarrhea when under emotional stress. If these are mild and self-limited, I generally try to avoid treating the symptoms and instead work on stress-reduction techniques.

Changes to the voice are less common but well-described as a response to emotional stress. Hoarseness or total loss of voice under emotional stress is possible. It’s not clear what the exact mechanism is. Given that the symptoms get better when you leave the stressful situation, I have very low worry that there is something seriously wrong. Stress-reduction techniques — such as mindful breathing, meditation or visualization — may be extremely helpful.

Dear Dr. Roach : There is mildew in my bathroom above the bathtub and shower. What causes it; is it dangerous; and what can be done to eliminate the problem? — Anon.

Answer: Mildew is a mold or fungus that grows on flat surfaces, usually in humid areas. It can trigger asthma attacks in sensitive individuals. One genus, Aspergillus, rarely can cause disease in people with immune problems. Mildew can be prevented with control of the moisture, such as employing a bathroom ventilator fan. Any bleach-based cleanser can get rid of it, but it sometimes takes several cleanings.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or write to P.O. Box 536475, Orlando, FL 32853-6475.